North Dakota, 2005High Wind in North Dakota, March 9 to 10, 2005
March 9 to 10, 2005 · NWS BIS · 30 events in 30 counties and zones
A strong cold front moved rapidly through the northern plains resulting in strong winds over western and central North Dakota. Sustained speeds were generally 30 to 40 mph.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved rapidly through the northern plains resulting in strong winds over western and central North Dakota. Sustained speeds were generally 30 to 40 mph. The highest gusts were 68 mph at Selfridge and 73 mph just south of New Salem. Snow showers accompanied the winds causing reduced visibilities in some locales in the eastern part of central North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 9, 3:00 PM CST, 7 hours earlier.
Area forecast discussion, Mar 9, 3:00 PM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CST WED MAR 9 2005
.SHORT TERM...
TONIGHT AND THURSDAY...MAIN CONCERN TONIGHT WILL BE STRONG NORTHWEST
WINDS. STRONG COLD FRONT WILL SWEEP ACROSS THE REGION TONIGHT
BRINGING 35 TO 45 MPH WINDS WITH A FEW GUSTS TO 60 MPH. ALSO A
CONCERN WAS SNOW SHOWERS WITH COLD FRONT AND COLD ADVECTION LATE
TONIGHT AND THURSDAY. THESE MAY CAUSE REDUCED VISIBILITIES. HOWEVER
IN THE END WENT WITH HIGH WIND WARNING INSTEAD OF WINTER STORM
WARNING DUE TO LACK OF SNOWFALL WITH THIS SYSTEM. WILL EMPHASIZE
SOME BLOWING SNOW AND SNOW SHOWERS IN THE HIGH WIND WARNING EAST
THIRD OF CWA. OTHERWISE EXPECT STRONGEST WINDS TO PASS THROUGH LATE
THIS EVENING AND CONTINUE INTO THURSDAY AFTERNOON. BY THURSDAY
EVENING SHOULD BE ABLE TO GET BY WITH A WIND ADVISORY IF WINDS
CONTINUE. WILL KEEP CHC OF RAIN/SNOW IN FOR FRIDAY INTO SATURDAY AS
STRONG BAROCLINIC ZONE REMAINS ACROSS THE REGION.
.LONG TERM...
SUNDAY THROUGH WEDNESDAY...FOLLOWED THE 00Z RUN OF THE GFS AS PER
COORDINATION WITH SURROUNDING OFFICES. RETROGRADING UPPER LOW WILL
STILL BE THE MAIN FOCUS THROUGH THE LONG TERM. KEEPING SMALL CHANCES
OF LIGHT SNOW OR FLURRIES FOR SUNDAY AND MONDAY AS WESTERN LOBE OF
THE HUDSON BAY LOW MOVES SOUTH INTO THE DAKOTAS. DIFFERENT LONG
RANGE MODEL RUNS STILL UNCERTAIN AS TO THE STRENGTH AND POSITIONING
OF A CUTOFF LOW THAT FORMS ON THE FAR SOUTHWESTERN EDGE OF THE LOBE
OF THE HUDSON BAY LOW. IF PERSISTENT AND IT STRENGTHENS IT COULD
WIND UP A STRONG STORM SYSTEM...OR IF THE 12Z RUN OF THE GFS IS
CORRECT IT WILL BE WEAK AND DRIFT FARTHER SOUTHWEST OVER SOUTHERN
CALIFORNIA AND THE NORTHERN PLAINS WILL BE IN A NORTHWEST FLOW
REGIME ALOFT WITH NO MAIN PRECIPITATION MAKER. ELECTED TO KEEP LAST
TWO DAYS OF THE EXTENDED DRY FOR NOW...AND UNTIL MODELS ARE MORE
CONSISTENT WITH THIS FEATURE NOT READY TO COMMIT TO PRECIP.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA LATE
THIS EVENING THROUGH THURSDAY AFTERNOON.
&&
WAA/JV
Hazardous weather outlook, Mar 9, 4:20 AM CST, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CST WED MAR 9 2005
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101015-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
420 AM CST TUE MAR 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE WILL DROP SOUTHEAST OUT OF CANADA INTO MINNESOTA BY
TONIGHT. THIS WILL RESULT IN WINDY CONDITIONS DEVELOPING ACROSS
ALL AREAS OF WEST AND CENTRAL NORTH DAKOTA. NORTHWEST WINDS OF
20 TO 40 MPH WITH GUST TO 50 MPH ARE POSSIBLE LATER TONIGHT.
TRAVEL WILL BECOME HAZARDOUS. ALONG WITH THE WINDS WILL BE A SLIGHT
CHANCE FOR SOME LIGHT RAIN AND SNOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
VERY WINDY CONDITIONS WILL CONTINUE INTO THURSDAY AFTERNOON WITH
WINDS OF 25 TO 40 MPH AND GUSTS POSSIBLE TO 50 MPH. THERE WILL
CONTINUE TO BE A SLIGHT CHANCE FOR SOME LIGHT RAIN AND SNOW. THE
WINDS WERE EXPECTED TO DIMINISH BY THURSDAY NIGHT. TRAVEL WILL
STILL BE HAZARDOUS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JENSEN
High Wind, McHenry
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- McHenry forecast zone
- Measured
- 49 kt (56 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
High Wind, McIntosh
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- McIntosh forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
High Wind, McLean
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- McLean forecast zone
- Measured
- 49 kt (56 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Mercer
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Mercer forecast zone
- Measured
- 49 kt (56 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Morton forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Mountrail
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Mountrail forecast zone
- Measured
- 44 kt (51 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
High Wind, Oliver
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Oliver forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
High Wind, Pierce
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Pierce forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
High Wind, Renville
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Renville forecast zone
- Measured
- 44 kt (51 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
High Wind, Rolette
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Rolette forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Sheridan forecast zone
- Measured
- 46 kt (53 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
High Wind, Sioux
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Sioux forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Slope
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Slope forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
High Wind, Stark
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Stark forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
High Wind, Stutsman
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Stutsman forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
High Wind, Ward
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Ward forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Wells
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Wells forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
High Wind, Billings
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Billings forecast zone
- Measured
- 44 kt (51 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
High Wind, Bottineau
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Bottineau forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
High Wind, Burke
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Burke forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
High Wind, Burleigh
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Burleigh forecast zone
- Measured
- 46 kt (53 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
High Wind, Dickey
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Dickey forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
High Wind, Dunn
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Dunn forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
High Wind, Emmons
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Emmons forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
High Wind, Foster
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Foster forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
High Wind, Grant
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Grant forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
High Wind, Hettinger
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Hettinger forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
High Wind, Kidder
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Kidder forecast zone
- Measured
- 48 kt (55 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
High Wind, La Moure
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- La Moure forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- March 9, 10:00 PM CST to March 10, 11:00 AM CST
- Where
- Logan forecast zone
- Measured
- 47 kt (54 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Louisiana, March 9, 2005$25,000 · 50 kt wind · 1 event
- Winter Storm in Maine, March 9, 20054 events
- Winter Storm in Maine, March 9, 20051 event
- Damaging Wind in Louisiana, March 9, 2005$2,000 · 50 kt wind · 1 event
- Volcanic Ash in Washington, March 9, 20051 event
- Marine Thunderstorm Wind in Gulf of Mexico, March 9, 20051 event
- Heavy Rain in Hawaii, March 9 to 10, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440865, 5440866, 5440867, 5440868, 5440869, 5440870, 5440871, 5440872, 5440873, 5440874, 5440875, 5440876, 5440877, 5440878, 5440879, 5440880, 5440881, 5442326, 5442327, 5442328, 5442329, 5442330, 5442331, 5442332, 5442333, 5442334, 5442335, 5442336, 5442337, 5442338.